With over 50,000 accidental deaths a year, drug overdose is now the leading cause of accidental death in the U.S. Many of those deaths could have been prevented by teaching people what to do in an overdose emergency. This video concentrates on opioid addiction including the drugs heroin, fentanyl, percocet, OxyContin, Vicodin, morphine and buprenorphine. Risk factors for opioid overdose are detailed. The program cautions that an especially high risk of an overdose occurs when drug dealers mix fentanyl with heroin. Recognizing the signs of a drug overdose in others is presented in a short dramatized sequence. The program teaches viewers how to make an assessment of the risk, when to call 911, and the best ways to keep the victim alive while waiting for help to arrive. The program also describes emergency actions to prevent alcohol overdose.
video, plus teacher’s resource book, student handouts and pre/post tests in digital format
DVD contains Spanish subtitles.
Preventing Accidental Drug Overdoses
(2019) 11 min. DVD: $149.95 (study guide included). Human Relations Media. PPR. Closed captioned. ISBN: 978-1-62706-116-2.
Host Robbie Jenkins and EMT instructor Shayna Goldberg explain how to prevent accidental drug overdoses in this instructional video that focuses on overdoses due to alcohol consumption and opioid drug use. Citing statistics from the Centers for Disease Control, Goldberg notes that 72,000 people die from drug overdoses and 2,000 die from alcohol poisoning each year. She describes opioids—from heroin to fentanyl— as drugs designed to provide pain relief, listing symptoms that may indicate an accidental overdose (the symptoms for alcohol poisoning are similar). Dramatic re-enactments illustrate what these symptoms might look like. The first step for bystanders who witness any kind of overdose is to call 911. While waiting for emergency medical technicians to arrive, responders are advised to try to keep the afflicted person awake and alert (the dispatcher may also provide instructions). Those who have access to Naloxone or Narcan will want to administer this antidote to the opioid-afflicted person after reading the instructions, which can be a little tricky. Goldberg also outlines steps not to take if a person is suffering from alcohol poisoning, such as placing them under a cold shower, which can lead to hypothermia, or providing coffee, which can increase their dehydration level. Although aimed at high school and college-aged viewers, the information provided here would be useful for adults as well, especially given the current crisis of the opioid epidemic. Recommended. Aud: H, C, P (K. Fennessy)